California, 2010Flash Flood and Heavy Rain in California, July 15 to 16, 2010
July 15 to 16, 2010 · NWS SGX · 3 events in 3 counties and zones
A weak easterly wave brought widespread showers and thunderstorms to Southern California with mostly light to moderate rainfall, but heavy in spots. Easterly flow also helped to bring the rainfall to the coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak easterly wave brought widespread showers and thunderstorms to Southern California with mostly light to moderate rainfall, but heavy in spots. Easterly flow also helped to bring the rainfall to the coast. Very heavy rainfall and gusty winds were reported in San Diego, Riverside and San Bernardino Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 15, 8:30 AM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 15, 8:30 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT THU JUL 15 2010
.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL BRING HOT DAYS INLAND
THROUGH THE WEEKEND. SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING...WITH A FEW STORMS
POSSIBLY DRIFTING INTO THE INLAND VALLEYS OR SAN DIEGO COASTAL
AREAS. ONLY A FEW THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE
MOUNTAINS FRIDAY THROUGH SUNDAY AS MID LEVEL MOISTURE DECREASES. AN
UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING COOLING AND THE RETURN
OF THE MARINE LAYER CLOUDS TO COASTAL AREAS NEXT WEEK.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (REMAINDER OF TODAY-SUNDAY)...SKIES WERE MOSTLY CLEAR
THIS MORNING BUT MID LEVEL CLOUDS WERE APPROACHING FROM THE SE. THE
12Z NKX SOUNDING WAS MOIST AND UNSTABLE WITH A PW OF 1.72 INCHES AND
SE WINDS TO ABOUT 20 KTS NEAR 10000 FT. WEAK OFFSHORE GRADIENTS FROM
THE N AND ONSHORE TO THE E WITH ABOUT 4 MB SAN-IPL.
THE STRONG UPPER HIGH WILL CONTINUE TO BUILD AND MOVE IN FROM THE E
TROUGH SATURDAY AND THEN WEAKEN A LITTLE SUNDAY AS A TROUGH
APPROACHES FROM THE NW. THIS WILL BRING HOT WEATHER...ESPECIALLY
INLAND. MAX TEMPS WILL BE ABOUT 5 TO 10 DEGREES ABOVE SEASONAL
AVERAGES THROUGH SATURDAY. MID LEVEL CLOUDS MAY TAKE A COUPLE
DEGREES OFF THE HIGHS IN THE DESERTS TODAY BUT HUMIDITY WILL MAKE IT
FEEL JUST AS HOT. IT WILL BE CLOSE TO HEAT WARNING CRITERIA IN THE
LOW DESERTS BUT WILL LIKELY NOT QUITE GET HEAT INDICES OF 115 DURING
THE DAY AND 90 AT NIGHTS OVER A WIDESPREAD AREA FOR 3 HOURS OR MORE.
A LITTLE COOLER IN MOST AREAS SUNDAY...MAINLY MAINLY NEAR THE COAST.
HOWEVER...IT WILL STILL BE HOT INLAND SUNDAY. LITTLE OR NOT STRATUS
IS EXPECTED THROUGH SATURDAY. A SHALLOW MARINE LAYER MAY REDEVELOP
BY LATE SATURDAY NIGHT AND SUNDAY MORNING WITH AREAS OF LOW CLOUDS
AND FOG NEAR THE COAST. FOG MAY BE LOCALLY DENSE WHEN THE MARINE
CLOUDS RETURN.
A WEAK ELY WAVE WILL BRING MORE MID LEVEL MOISTURE TODAY RESULTING
IN MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF
THUNDERSTORMS WILL BE IN THE MOUNTAINS AND ADJACENT DESERTS BUT A
FEW STORMS COULD DRIFT OVER THE INLAND VALLEYS. FLASH FLOODING WILL
BE THE MAIN THREAT TODAY IN THE MOUNTAINS AND DESERTS BUT THE RISK
IS NOT HIGH ENOUGH FOR A FLASH FLOOD WATCH. THERE WILL ALSO BE A
SMALL CHANCE OF LIGHT SHOWERS GETTING TO THE SAN DIEGO COASTAL AREAS
TODAY. THE MID LEVEL MOISTURE WILL DECREASE FRIDAY AND SATURDAY
WHICH WILL MOSTLY CONFINE ANY CHANCE OF THUNDERSTORMS TO THE
MOUNTAINS AND LOCALLY INTO THE DESERTS.
&&
.LONG TERM (MONDAY-THURSDAY)...UPPER TROUGHING WILL BRING DRIER SW
FLOW ALOFT...COOLING AND STRONGER ONSHORE FLOW. THERE COULD STILL BE
ENOUGH RESIDUAL MID LEVEL MOISTURE FOR AFTERNOON CU OVER THE
MOUNTAINS MONDAY. THE MARINE LAYER WILL DEEPEN WITH LOW CLOUDS AND
FOG IN THE COASTAL AREAS AND WRN SAN DIEGO INLAND VALLEYS DURING THE
NIGHTS AND MORNINGS.
&&
.AVIATION...
151630Z...MOSTLY CLEAR EARLY. AN EASTERLY WAVE AND ASSOCIATED
SHOWERS AND THUNDERSTORMS WILL MOVE OVER THE AREA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS INLAND VALLEYS EASTWARD...AND A SLIGHT
CHANCE SOUTHERN COASTAL AREAS. THUNDERSTORM BASES AROUND 8000-10000
FEET MSL WITH TOPS TO AROUND 35000 FEET MSL. LOCALLY GUSTY WINDS
NEAR THUNDERSTORMS. LESS MOISTURE FRIDAY WITH A LOWER POTENTIAL FOR
THUNDERSTORMS. SMALL
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT FOR THE HEAT. SEE LAXSPSSGX.
&&
PUBLIC...ATKIN
AVIATION...SMALL
Hazardous weather outlook, Jul 15, 3:00 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU JUL 15 2010
CAZ042-043-048-050-057-161200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AND VALLEY AREAS OF
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
HOT TODAY INLAND FROM THE COAST WITH HIGHS FROM 100 TO 109 IN THE
INLAND EMPIRE AND 97 TO 102 IN THE FAR INLAND SAN DIEGO COUNTY
VALLEYS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE VALLEYS THIS
AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HOT DAYS INLAND FROM THE COAST FRIDAY THROUGH SATURDAY WITH HIGHS
FROM 96 TO 106 IN THE VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENINGDUE
TO THUNDERSTORM ACTIVITY IN THE MOUNTAINS.
CAZ055-056-058-060-161200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
400 AM PDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND UPPER DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
HOT TODAY WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
IN SAN BERNARDINO AND RIVERSIDE COUNTIES...THE FLASH FLOOD POTENTIAL
INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.
IN SAN DIEGO COUNTY MOUNTAINS...THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR FRIDAY THROUGH SUNDAY...HOT DAYS WITH ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE
RISK OF FLASH FLOODING IS MINIMAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
CAZ061-062-161200-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER DESERTS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
VERY HOT WITH DAYTIME HIGHS 111 TO 115...AND OVERNIGHT LOWS 85 TO 90.
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF
FLASH FLOODING IS MINIMAL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR FRIDAY THROUGH SUNDAY...VERY HOT WITH DAYTIME HIGHS FROM 112 TO
117 EACH DAY...AND OVERNIGHT LOWS FROM 85 TO 90.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING...MAINLY DUE TO THUNDERSTORM ACTIVITY IN THE MOUNTAINS.
MAXWELL
In the hours before
Special weather statement, Jul 15, 11:28 AM PST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1228 PM PDT THU JUL 15 2010
CAZ050-058-152030-
SAN DIEGO COUNTY VALLEYS CA-
SAN DIEGO COUNTY MOUNTAINS CA-
1228 PM PDT THU JUL 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
130 PM PDT...
AT 1227 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 24 MILES SOUTHEAST OF TECATE...MOVING NORTH AT
15 MPH.
AREAS AFFECTED BY THIS STORM INCLUDE...LA MESA...MOUNT LAGUNA...PINE
VALLEY...ALPINE...RANCHO SAN DIEGO...TIERRA DEL SOL...LIVE OAK
SPRINGS...BOULEVARD...CAMPO...MORENA VILLAGE...POTRERO...TECATE...
DESCANSO...DULZURA...CUYAMACA PEAK...HARBISON CANYON...JAMUL...
GRANITE HILLS AND CASA DE ORO-MOUNT HELIX.
THE STORM HAS A POTENTIAL FOR HAIL UP TO PENNY SIZE AND BRIEF GUSTY
WINDS TO 40 MPH. ALSO FIRE STARTS ARE POSSIBLE WHERE LIGHTNING
STRIKES OUTSIDE THE RAIN CORE.
LAT...LON 3276 11704 3301 11648 3261 11621 3260 11622
3256 11676
TIME...MOT...LOC 1924Z 163DEG 13KT 3240 11627
PURPURAHeavy Rain, Riverside
- When
- July 15, 1:00 PM PST to 2:30 PM PST
- Where
- Riverside County, Murrieta
- Reported by
- Trained Spotter
- Coordinates
- 33.550, -117.220
Heavy rain from a short-lived, intense thunderstorm caused frequent lightning, gusty winds, which downed a few trees, and dumped enough rain to cause minor street flooding. Smoke was also seen from spot fires started by lightning in the mountains near Murrieta.
Flash Flood, San Bernardino
- When
- July 15, 5:00 PM PST to 6:30 PM PST
- Where
- San Bernardino County, 9.79 mi WNW of Adelanto Hlndale Arp to 3.25 mi NE of Desert Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.820, -117.650
Around 1855 PDT, local law enforcement reported flooding on Shadow Mountain Road west of Highway 395 and on Highway 395 itself. Estimates of up to two feet of water on the flooded roadways was reported due to very heavy rainfall in the El Mirage, Phelan and Adelanto areas, north of Victorville.
Heavy Rain, San Diego
- When
- July 16, 2:00 PM PST to 3:00 PM PST
- Where
- San Diego County, 0.56 mi NE of Borrego Spgs
- Reported by
- Newspaper
- Coordinates
- 33.257, -116.375
A short, but intense thunderstorm near Borrego Springs caused runoff from heavy rain to enter some stores in town as well as a roof torn off due to gusty winds.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250198, 251930, 251900.